Alert archive / North Carolina / Flash Flood Warnings in 1996

Flash Flood Warning 13, NWS Wilmington, NC

September 5, 19964 counties in North Carolina

NWS Wilmington, NC issued this flash flood warning at Sep 5, 1996, 4:50 PM EDT for 4 counties in North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1996, 4:50 PM EDT (20:50 UTC)
Expired
Sep 5, 1996, 10:10 PM EDT
In force
5 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1996-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1996-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 052048
FFWILM
NCC019-047-129-141-060210-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
450 PM EDT THU SEP 5 1996

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEAST NORTH CAROLINA

   ...BRUNSWICK
   ...COLUMBUS
   ...NEW HANOVER
   ...PENDER
 
AT 445 PM...REPORTS OF STREET AND LOW-LYING AREAS ARE
BEGINNING TO FLOOD.  ALSO...MANY SMALL CREEKS ARE REACHING
BANKFULL AND WITH CONTINUED HEAVY RAINS THESE CREEKS WILL
BEGIN FLOODING.  FLOODING WAS REPORTED AT OLD MILL ROAD OF HIGHWAY
117 AND IN THE NORTH CHASE COMMUNITY.

DOPPLER ESTIMATES INDICATE THAT 4 TO 5 INCHES OF RAIN HAS FALLEN
ALONG THE COASTAL COUNTIES AND EASTERN COLUMBUS COUNTY.  AS THE
LARGE RAINBANDS ROTATE AROUND HURRICANE FRAN AN ADDITIONAL 4 TO 5
INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT 6 HOURS.  THIS WILL
ONLY INCREASE THE CHANCES OF ADDITIONAL FLOODING.
 
PEOPLE IN THESE AREAS SHOULD MONITOR FLOOD CONDITIONS...AND BE
PREPARED TO MOVE TO HIGHER GROUND...SHOULD FLOODWATERS THREATEN.

&
HAWKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:53 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 5, 2:53 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERCE NEWPORT/MOREHEAD CITY NC
245 PM EDT THU SEP 5 1996

RDU: THINK WE ALREADY HAVE EVERY HEADLINE KNOWN TO MAN IN THE ZFP.

DISC: KMHX 88-D STARTING TO PICK UP NMRS 10K FT MESO'S WITH HOOK
ECHOS 25-40 MILES OFFSHORE OF ILM CWA.  EXPECT THINGS TO RAPIDLY
DETERIORATE ACROSS MY CWA BETWEEN 4-6 PM.  WE THINK LANDFALL WILL BE
IN BRUNSWICK CO 00-02Z BASED ON RADAR SAT FIXES.  MODELS FAIRLY
CONSISTENT IN BRINGING SYSTEM INTO CNTRL NC OVERNIGHT.  MAIN
QUESTION IS WILL FRAN INTENSIFY?  LAST FEW VIS/IR SAT PIX INDICATE
COOLING TOPS ARND EYE SO THIS REMAINS A POSSIBILITY.  FORTUNATELY
FLT LVL WNDS AND PRES HAVE NOT CHANGED IN LAST RECON FIX.

HVY RAINS OF 5 TO 10 INCHES ON TOP OF RAIN SOAKED GROUND WILL
CONTINUE FLOOD THREAT OVERNIGHT.  WIND GUSTS TO HURRICANE FORCE WILL
HAVE NO TROUBLE IN KNOCKING OVER TREES.  THROW IN THE THREAT OF A
FEW TORNADOES AND IT WILL STILL BE A DANGEROUS NIGHT ACROSS MY CWA.

AGREE WITH DAY2 SVR DISC AS FEEDER BANDS INTO REMNANTS OF FRAN WILL
HAVE FVRBL HELOCITY AND LOWER MEAN RH IMPLIES INSOLATION.  MORE TSRA
POSSIBLE SAT AS ENUF MOIST/INSTAB REMAINS.

CWF: WOW 32 FT SEAS AT FPSN!!!  HAVE NOT DEVIATED MUCH FROM CURRENT
FCST.  TOUGH TRYING TO FIGURE SEA HGTS 2-4TH PERIODS SINCE SEAS
OFFSHORE WILL BE 25+ FT OVERNIGHT BUT GAVE IT THE OL COLLEGE TRY.
ANY COMMENTS SUGGESTIONS RDU/ILM GIVE ME A HOLLER.  WILL SEND
RDUWRKCWF OVER AFOS FOR YOUR READING PLEASURE.

.MHX...HURRICANE WARNING ENTIRE COAST AND SOUNDS.
       FLASH FLOOD WATCH TONIGHT AND FRIDAY.
       HIGH WIND WATCH PARTS OF CSTL PLAIN TONIGHT.

JME

In the hours before

Special weather statement, Sep 5, 10:56 AM EDT, 5 hours 54 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-061200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
601 AM EDT THU SEP 5 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA AND SOUTHEAST NORTH CAROLINA...

 ................. SOUTH CAROLINA...................................
 DARLINGTON    GEORGETOWN     MARION
 DILLON        HORRY          WILLIAMSBURG
 FLORENCE      MARLBORO       ADJACENT COASTAL WATERS

 ................. NORTH CAROLINA...................................
 BLADEN        NEW HANOVER    ADJACENT COASTAL WATERS
 BRUNSWICK     PENDER
 COLUMBUS      ROBESON
....................................................................

SYNOPSIS...HURRICANE FRAN IS EXPECTED TO MAKE LANDFALL ALONG THE
NORTH COAST OF SOUTH CAROLINA EARLY FRIDAY MORNING. RAINBANDS AHEAD
OF THE EYE WILL SPREAD ACROSS THE ENTIRE AREA. THE BANDS WILL MOVE
OVER COASTAL SECTIONS AROUND MID MORNING AND OVER INLAND AREAS BY
LATE MORNING. SOME THUNDERSTORMS WILL BE EMBEDDED IN THESE
RAINBANDS.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT WILL BE TORNADOES.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT2 TO THE
WEATHER SERVICE.

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:43 PM EDTFlash Flood WarningILMBladen4 hr

Nearby

Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.